Alabama, 2004

Damaging Wind in Alabama, October 19, 2004

October 19, 2004 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Oct 19, 1:52 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Oct 19, 1:52 PM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
252 PM CDT TUE OCT 19 2004

.SYNOPSIS...VERY SUBTLE CHANGES IN THE AIRMASS WILL BRING SOME
CALMER WEATHER TO THE AREA DURING THE REMAINDER OF THE WEEK.
DEEPER MOISTURE ALONG CENTRAL GULF COAST WILL SHIFT EASTWARD AS
UPPER RIDGE BUILDS OVER THE SOUTHERN PLAINS STATES.  TEMPERATURES
WILL CONTINUE ABOVE NORMAL THIS WEEK AS COLD FRONTS REMAIN NORTH OF
ALABAMA.  NEXT SYSTEM DUE INTO THE AREA THIS WEEKEND WILL BRING
INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS.

&&

.SHORT TERM...(TONIGHT THRU FRIDAY)
SURFACE BOUNDARY FROM EARLIER CONVECTION HAS PUSHED THROUGH A GOOD
PORTION OF EAST CENTRAL ALABAMA WHILE WESTERN EDGE OF BOUNDARY HAS
REMAINED NEARLY STATIONARY.  SEVERE THREAT WILL  BE CONFINED TO
AREAS ALONG AND ON WEST SIDE OF BOUNDARY.  VERY MOIST AND WARM
AIRMASS WILL CONTINUE TO ADVECT IN FROM THE SOUTHWEST TONIGHT AND
PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS...POSSIBLY SEVERE. DEEPER
MOISTURE WILL SHIFT EASTWARD BY WEDNESDAY...BUT THERE WILL STILL AN
INSTABILITY AXIS ACROSS ALABAMA...AND A LEAST ONE MORE TSTM COMPLEX
WILL LIKELY DEVELOP LATE TONIGHT OR EARLY WEDNESDAY...AND BRING
SCATTERED TSTMS TO SOUTHERN COUNTIES. UPPER RIDGE FINALLY PRODUCES
ENOUGH INFLUENCE TO SUPPRESS CONVECTION THURSDAY AND FRIDAY.

&&

.LONG TERM...(SATURDAY THRU TUESDAY)
SHORT WAVE TROF AND WEAK FRONT SHOULD BRING SHOWERS AND THUNDERSTORMS
TO AREA ON SATURDAY.  UNSURE AS TO HOW FAR SOUTHWARD FRONT WILL
STALL OUT...BUT MODELS SHOW PRECIPITATION DEVELOPING EVERY DAY THRU
TUESDAY.  MAIN CHANGE TO FORECAST WILL BE TO INCLUDE RAIN CHANCES
EACH DAY.  NO SIGNIFICANT AIRMASS CHANGE THRU MIDDLE OF NEXT WEEK AS
STRONG UPPER RIDGE HOLDS OVER THE GULF OF MEXICO.

&&

.PRELIMINARY POINT TEMPS/POPS...

GADSDEN    66 81 63 81 60 / 70 20 10 10
ANNISTON   67 82 64 80 59 / 70 20 10 10
BIRMINGHAM 68 82 65 81 59 / 70 20 10 10
TUSCALOOSA 71 85 65 84 61 / 70 20 10 10
CALERA     69 82 66 82 60 / 70 20 10 10
AUBURN     68 82 66 82 59 / 70 30 10 10
MONTGOMERY 71 85 67 84 60 / 70 30 10 10
TROY       72 84 65 83 59 / 70 30 10 10
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

58/ROSE
Hazardous weather outlook, Oct 19, 1:03 PM CST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
203 PM CDT TUE OCT 19 2004

ALZ011>015-017>050-200115-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST. CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
203 PM CDT TUE OCT 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM

.DAY ONE...(THIS AFTERNOON AND TONIGHT)
SHOWERS AND THUNDERSTORMS WILL MOVE EASTWARD ACROSS MUCH OF CENTRAL
AND NORTHERN ALABAMA AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE
AREA. TORNADOES...LARGE HAIL...THUNDERSTORM WINDS IN EXCESS OF 55
MPH...LOCALIZED FLOODING...AND FREQUENT LIGHTNING CAN BE EXPECTED IN
ASSOCIATION WITH THE STRONGEST STORMS. PERSONS SHOULD MONITOR THIS
SITUATION CLOSELY.  SOME OF THESE STORMS HAVE THE POTENTIAL TO BE
VERY DANGEROUS.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGERS ACTIVATIONS WILL BE REQUIRED
THIS AFTERNOON AND POSSIBLY TONIGHT.

In the hours before

Special weather statement, Oct 19, 11:38 AM CST, 5 hours 2 minutes before
ALZ011>015-019-021>048-191800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1238 PM CDT TUE OCT 19 2004

TORNADO WATCH 865 HAS BEEN REMOVED FROM THE FOLLOWING
COUNTIES...CLEBURNE AND CALHOUN...

TORNADO WATCH 865 REMAINS IN EFFECT FOR...
BULLOCK...LOWNDES...MONTGOMERY...RUSSELL...MARENGO...MACON...
DALLAS...AUTAUGA...LEE...ELMORE...PERRY...SUMTER...HALE...CHILTON...
COOSA...TALLAPOOSA...CHAMBERS...GREENE...BIBB...CLAY...RANDOLPH...
PICKENS...SHELBY...TUSCALOOSA...TALLADEGA...JEFFERSON...FAYETTE...ST.
CLAIR...WALKER...LAMAR...WINSTON AND MARION COUNTIES...
Special weather statement, Oct 19, 12:03 PM CST, 4 hours 37 minutes before
ALZ037-191830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
103 PM CDT TUE OCT 19 2004

ALZ037-191830-
TALLAPOOSA-
103 PM CDT TUE OCT 19 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLAPOOSA COUNTY UNTIL
130 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 102 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BARNESVILLE...MOVING EAST AT 35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BARNESVILLE... CAMP
HILL...AND AREAS NEAR LAKE MARTIN THROUGH 130 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES. A TORNADO WATCH IS IN EFFECT FOR THE AREA...AND
THUNDERSTORMS CAN OCCASIONALLY PRODUCE TORNADOES WITH LITTLE OR NO
WARNING.
Special weather statement, Oct 19, 12:27 PM CST, 4 hours 13 minutes before
ALZ038-191915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
127 PM CDT TUE OCT 19 2004

ALZ038-191915-
CHAMBERS-
127 PM CDT TUE OCT 19 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHAMBERS COUNTY UNTIL 215
PM CDT...

...SMALL HAIL LIKELY FROM THUNDERSTORMS...

AT 127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORMS OVER MUCH OD CHAMBERS COUNTY...MOVING EAST AT 25 MPH.

THESE THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR MILLTOWN...
LAFAYETTE...CUSSETA...FIVE POINTS...STROUD AND LANETT THROUGH 215 PM
CDT. A TORTNADO WATCH IS ALSO IN AFFECT FOR THE AREA...PLEASEE
REMEMBER THAT TORNADOES CAN FORM QUICKLY WITH LITTLE OR NO ADVANCE
WARNING.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Oct 19, 1:02 PM CST, 3 hours 38 minutes before
ALZ047-191930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
202 PM CDT TUE OCT 19 2004

ALZ047-191930-
LEE-
202 PM CDT TUE OCT 19 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LEE COUNTY UNTIL 230 PM
CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES NORTH OF AUBURN...MOVING EAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR AUBURN...OPELIKA AND
SALEM THROUGH 230 PM CDT. A TORNADO WATCH IS IN EFFECT FOR THE
AREA...PLEASE REMEMBER THAT TORNADOES CAN FORM RAPIDLY WITH LITTLE
OR NO ADVANCE WARNING.
Special weather statement, Oct 19, 1:35 PM CST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
235 PM CDT TUE OCT 19 2004

ALZ030-031-192015-
GREENE-SUMTER-
235 PM CDT TUE OCT 19 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SUMTER AND GREENE COUNTIES
UNTIL 315 PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR AND HAIL ARE POSSIBLE FROM
APPROACHING THUNDERSTORMS...

AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER GAINESVILLE...MOVING NORTHEAST AT 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR GAINESVILLE...
BOLIGEE...CLINTON...EUTAW...UNION AND KNOXVILLE THROUGH 315 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

IF THESE STORMS CONTINUE TO STRENGTHEN...A SEVERE THUNDERSTORM
WARNING MAY BE ISSUED.
Special weather statement, Oct 19, 3:48 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
448 PM CDT TUE OCT 19 2004

ALZ024-192215-
JEFFERSON-
448 PM CDT TUE OCT 19 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL 515
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES NORTH OF NORTH JOHNS...MOVING EAST AT 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SYLVAN SPRINGS...
NORTH JOHNS...BESSEMER...HUEYTOWN...MINOR...BIRMINGHAM...HOMEWOOD AND
CAHABA HEIGHTS THROUGH 515 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lowndes

When
October 19, 4:40 PM CST to 5:06 PM CST
Where
Lowndes County, Braggs
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS STORM SURVEY
Coordinates
32.050, -86.817

A few trees were blown down in southern Lowndes County generally between Braggsand Fort Deposit.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425057.